Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 20, NWS Tucson, AZ

May 21, 20146 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 21, 2014, 3:26 PM MST for 6 counties in Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2014, 3:26 PM MST (22:26 UTC)
Expired
May 21, 2014, 7:40 PM MST
In force
4 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3916 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WWUS85 KTWC 212226
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
326 PM MST WED MAY 21 2014

AZZ150>152-220300-
/O.NEW.KTWC.FW.W.0020.140521T2226Z-140522T0300Z/
ARIZONA FIRE WEATHER ZONE 150
WESTERN PIMA COUNTY-SOUTH CENTRAL PINAL COUNTY-
TOHONO OODHAM NATION-TDC-ARIZONA FIRE WEATHER ZONE 151
EASTERN PIMA COUNTY-SOUTHEASTERN PINAL COUNTY-
SANTA CRUZ COUNTY-WESTERN COCHISE COUNTY-
CORONADO NF-TDC-ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
326 PM MST WED MAY 21 2014

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR 
STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY...AND HIGH TO 
VERY HIGH FIRE DANGER FOR SOUTHERN GRAHAM...SOUTHERN
GREENLEE...COCHISE ...SANTA CRUZ...CENTRAL AND EASTERN PIMA
COUNTIES..

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* AFFECTED AREA...THE RED FLAG WARNING IS FOR SOUTHEAST FIRE ZONE
  150 AND SOUTHERN PORTIONS OF BOTH FIRE ZONES 151 AND 152. THIS
  INCLUDES SOUTHERN GRAHAM...SOUTHERN GREENLEE...COCHISE...SANTA
  CRUZ...CENTRAL AND EASTERN PIMA COUNTIES.

* TIMING...THE RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MST...WITH
  THE STRONGEST WINDS AND LOWEST HUMIDITIES EXPECTED BETWEEN 3 AND
  6 PM MST. 

* 20-FOOT WINDS...SOUTHWEST 20 TO 25 MPH WINDS WITH GUSTS TO 40
  MPH.

* RELATIVE HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE
  POTENTIAL TO SPREAD RAPIDLY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
   WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
1 follow-up statement
373 
WWUS85 KTWC 220240
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
740 PM MST WED MAY 21 2014

AZZ150>152-220345-
/O.CAN.KTWC.FW.W.0020.000000T0000Z-140522T0300Z/
ARIZONA FIRE WEATHER ZONE 150
WESTERN PIMA COUNTY-SOUTH CENTRAL PINAL COUNTY-
TOHONO OODHAM NATION-TDC-ARIZONA FIRE WEATHER ZONE 151
EASTERN PIMA COUNTY-SOUTHEASTERN PINAL COUNTY-
SANTA CRUZ COUNTY-WESTERN COCHISE COUNTY-
CORONADO NF-TDC-ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
740 PM MST WED MAY 21 2014

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE RED FLAG
WARNING. 

THE STRONG AND GUSTY WINDS THAT PROMPTED THE RED FLAG WARNING THIS
AFTERNOON HAVE SIGNIFICANTLY DECREASED THIS EVENING BELOW CRITICAL
THRESHOLDS. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

HOWEVER...STRONG AND GUSTY SOUTHERLY WINDS WILL RETURN TOMORROW TO
LOCATIONS ACROSS SOUTH-CENTRAL AND FAR SOUTHEAST ARIZONA. THIS
WILL POSSIBLY RESULT IN CRITICAL FIRE WEATHER CONDITIONS THURSDAY.

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 21, 2:02 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, May 21, 2:02 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST WED MAY 21 2014

.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM MOVING ACROSS THE DESERT
SOUTHWEST WILL GENERATE GUSTY WINDS AND A COOLING TREND THROUGH
FRIDAY. THIS SYSTEM WILL ALSO BRING ISOLATED TO SCATTERED
THUNDERSTORMS MAINLY FRIDAY AND SATURDAY.

&&

.DISCUSSION...THERE HAVE BEEN DECENT WIND GUSTS THIS AFTERNOON IN
THE WAKE OF THE MID LEVEL WIND MAX THAT PASSED BY THIS MORNING.
ALSO...TEMPERATURES HAVE WARMED NICELY...AIDING IN MIXING. FOR THE
MOST PART THESE WINDS SHOULD DECREASE WITH SUNSET...BUT DECENT MID
LEVEL GRADIENT MAY SPAWN A FEW GUSTS OVERNIGHT DOWNWIND OF HIGHER
TERRAIN.

THE UPPER LOW OVER NEVADA EXPECTED TO WAFT INTO SRN CALIF THUR
BEFORE MOVING EAST ACROSS AZ FRI/SAT. THUS SOUTHERLY GRADIENT WILL
REMAIN FAIRLY STRONG THURSDAY SO ANOTHER GUSTY AFTERNOON IS LIKELY
ESPECIALLY NEAR SHOWERS.

SPEAKING OF SHOWERS...THOSE CHANCES WILL BE INCREASING AS THE COOLER
AIR ALOFT ASSOCIATED WITH THE UPPER LOW APPROACHES. ATMOSPHERE LOOKS
TO BE UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS THU-SUN. FRIDAY AND
SATURDAY STILL FIGURE TO OFFER THE BEST OVERALL COVERAGE OF CLOUD
BUILDUPS...LIGHT RAIN SHOWERS AND THUNDER.  THE HIGHER TERRAIN OF
GRAHAM AND GREENLEE COUNTIES NE OF TUCSON ARE STILL THE MOST LIKELY
TO SEE MEASURABLE PRECIPITATION...BUT AGAIN...RAIN AMOUNTS ARE NOT
EXPECTED TO BE TOO SIGNIFICANT.  ANY INCREASE IN MOISTURE WOULD HELP
THE FIRE SITUATION...BUT LIGHTNING MAY THREATEN TO CREATE MORE
STARTS.  SEE FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS.

ONCE THIS LOW PASSES BY...EXPECT UPPER RIDGING AND STRONG WARMING
BEGINNING SUNDAY...POSSIBLY HEADING BACK TOWARD TRIPLE DIGITS BY MID
WEEK.

&&

.AVIATION...VALID THRU 23/00Z.  SFC WINDS WILL DIMINISH THIS EVENING
AS DAYTIME HEAT IS LOST. THAT BEING SAID...A FAIR AMOUNT OF MID
LEVEL MOISTURE EXIST...EVEN THOUGH IT IS RATHER SHALLOW...WHICH
COULD PRODUCE SOME VIRGA SHOWERS ACROSS THE AREA. THE MAIN AREA WILL
BE ACROSS AREAS EAST OF TUCSON WHERE A MODERATE CU FIELD HAS
DEVELOPED THIS AFTERNOON. GIVEN THE DRY LOW LEVEL CONDITIONS AND THE
POTENTIAL FOR VIRGA SHOWERS THERE WILL BE A THREAT OF GUSTY OUTFLOW
WINDS AT ALL TERMINALS THIS EVENING. THE UPPER LEVEL SYSTEM THAT
HAS ADVECTED THIS MOISTURE INTO THE AREA WILL CONTINUE TO DIG
SOUTHWARD OVER THE NEXT 24 HOURS AND BRING MUCH COOLER MID LEVELS.
THIS WILL ALLOW FOR SOME THUNDERSTORM DEVELOPMENT AND AN INCREASED
THREAT OF GUSTY OUTFLOW WINDS AOA THE TERMINALS. HOWEVER...HAVE
LEFT MENTION OUT OF THE TAFS DUE TO LOW CONFIDENCE IN CONVECTIVE
INITIATION. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...THE UPPER LOW PRESSURE SYSTEM CENTERED OVER SOUTHERN
CALIFORNIA WILL CONTINUE TO SLOW DIG SOUTHWARD...WITH THE CENTER
NEAR NORTHERN BAJA BY FRIDAY AND TRACKING THROUGH THE FORECAST AREA
DURING THE WEEKEND. IN THE MEANTIME...EXPECT ANOTHER DAY OR TWO OF
BREEZY WINDS...ESPECIALLY NEAR NOGALES TOMORROW.

AS THE SYSTEM GETS CLOSER TO THE AREA COOLER MID LEVEL TEMPERATURES
WILL ALLOW FOR ORGANIZED CONVECTION/THUNDERSTORM DEVELOPMENT. THE
BASE OF THE CLOUD DECK WILL LIKELY BE ABOVE 15KFT...WITH DRY
CONDITIONS BELOW. THEREFORE...THE THREAT OF GUSTY OUTFLOW WINDS WILL
EXIST. IN ADDITION TO THE WINDS THERE WILL BE A THREAT OF DRY
LIGHTNING GIVEN THE MORE UNSTABLE UPPER ATMOSPHERE EXPECTED STARTING
TOMORROW. THIS EVENING THERE REMAINS A GOOD CAP JUST ABOVE THE CLOUD
BASE WHICH WILL LIMIT LIGHTNING BUT VIRGA SHOWERS WILL BE STILL
POSSIBLE...MAINLY EAST OF TUCSON.

BETTER MOISTURE WILL BE IN PLACE FRIDAY AND SATURDAY...WHICH WILL
CONTRIBUTE TO SOME MEASURABLE PRECIP POTENTIAL. THE MAIN AREAS WILL
BE IN THE HIGHER TERRAIN NORTHEAST OF TUCSON. THOUGH...EVEN WITH THE
ADDED MOISTURE THERE WILL BE A THREAT OF GUSTY OUTFLOW WINDS. BY
SUNDAY THE SYSTEM WILL BE EXITING ARIZONA AND SLIDING INTO SOUTHERN
COLORADO WHICH WILL ALLOW THINGS TO DRY OUT AND RETURN TO A MORE
NORMAL DIURNALLY DRIVEN WINDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DROZD/MEADOWS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

Nearby

Red Flag Warnings in Arizona, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.